Utah, 2013

Flash Flood in Utah, May 8, 2013

May 8, 2013 · NWS GJT · 1 event in 1 county or zone

A slow moving upper level low centered near the Four Corners brought heavy rain with scattered thunderstorms to east central Utah. The rainfall produced by these storms lead to flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A slow moving upper level low centered near the Four Corners brought heavy rain with scattered thunderstorms to east central Utah. The rainfall produced by these storms lead to flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 9:11 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, May 7, 9:11 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 PM MDT TUE MAY 7 2013

.UPDATE...
ISSUED AT 1011 PM MDT TUE MAY 7 2013

A BRIEF LULL IN THE PRECIPITATION THIS EVENING WILL GIVE WAY TO
SHOWERS AND ISOLATED THUNDERSTORMS SLIDING GRADUALLY INTO
SOUTHEAST UTAH AS THE MAIN LOW APPROACHES. ALSO...ANOTHER WEAK
SHORTWAVE RIDING IN THE SOUTHERLY FLOW AHEAD OF THE LOW WILL
SPREAD SCATTERED SHOWERS OVER SW CO WHICH WILL MOVE NORTH AS THE
NIGHT GOES ON. THE SYSTEM APPEARS RIGHT ON TRACK AND ALL
HIGHLIGHTS HAVE BEEN CONTINUED.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 312 PM MDT TUE MAY 7 2013

UNSETTLED CONDITIONS WILL REMAIN IN PLACE OVER THE FORECAST AREA
THROUGH THURSDAY AS THE PACIFIC LOW PRESSURE SYSTEM CONTINUES TO
ADVANCE SLOWLY EASTWARD TOWARD THE FOUR CORNERS. BROAD SCALE LIFT
WILL CONTINUE OVER THE REGION IN DIFLUENT FLOW WITH SCATTERED TO
NUMEROUS SHOWERS CONTINUING THROUGH THIS EVENING. THE SHOWERS
TAPER OFF ACROSS THE NORTH...BUT WILL BE ON THE INCREASE ACROSS
THE SOUTHERN ZONES AFTER MIDNIGHT AS THE LOW APPROACHES. SUBTLE
COOLING ALOFT AND CONVECTIVE POTENTIAL WILL DRIVE SNOW LEVELS DOWN
TO AROUND 9000 FEET BY MORNING. THIS IS WHERE THINGS GET A BIT
COMPLICATED AS POTENTIAL FOR ACCUMULATING SNOW WILL EXIST NEAR AND
ABOVE PASS LEVEL. DUE TO THE LATE SEASON NATURE OF THIS STORM AND
THE RECENT WARM WEATHER...WILL BE ISSUING WINTER HIGHLIGHTS
BEGINNING LATE TONIGHT AND RUN THEM THROUGH THURSDAY AFTERNOON.
OBVIOUSLY WE ARE NOT LOOKING AT A CONTINUOUS SNOWFALL EVENT...WITH
CONVECTION PLAYING A BIG ROLE IN WHERE THE HEAVIEST SNOW FALLS AND
JUST HOW LOW THE SNOW LEVELS WILL DROP. AT THIS TIME...THE BEST
COURSE OF ACTION WILL BE TO RUN WITH LATE SEASON ADVISORIES FOR
THE SOUTHWEST AND BULK OF THE CENTRAL MOUNTAINS FOR ACCUMULATIONS
UP TO 6 INCHES. MODELS REMAIN CONSISTENT WITH LOCALLY HEAVY SNOW
FALLING OVER THE HIGHER PEAKS SURROUNDING CRESTED BUTTE. THIS
LOCATION WILL BE FAVORED AS SFC WINDS COME AROUND TO THE SOUTH AND
SOUTHEAST THROUGH THE DAY ON WEDNESDAY AND COLDEST CORE OF THE LOW
EVENTUALLY WORKS IN. WILL HOIST A WARNING FOR THIS AREA...WITH
NEW SNOWFALL ACCUMULATIONS APPROACHING A FOOT BY THURSDAY
AFTERNOON. BEST ACCUMULATIONS WILL BE AT NIGHT AND NEAR THE
STRONGER SHOWERS. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
OVER THE VALLEYS THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL BE RUNNING
ON THE COOL SIDE OF NORMAL.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 312 PM MDT TUE MAY 7 2013

GOOD MOISTURE WILL BE IN PLACE AT THE BEGINNING OF THE PERIOD ON THU
MORNING. AS THE LOW CONTINUES TO BECOME MORE ELONGATED...AND DROP
INTO MEXICO...A DEFORMATION ZONE OVER THE SOUTHERN PORTION WILL
GRADUALLY SHIFT SOUTHWARD THROUGH THU. OVER THE NORTH...AN EASTERLY
FLO WILL BECOME MORE PRONOUNCED THROUGH THE DAY. THIS FLOW IS
GENERALLY COUNTER-INDICATIVE FOR PRODUCING SHOWERS. HOWEVER DUE TO
THE ABUNDANT MOISTURE AND CONTINUED UNSTABLE AIR MASS WILL KEEP
WIDESPREAD PRECIPITATION OVER THE MOUNTAINS AT LEAST. THE VALLEYS
WILL SEE LESS ACTIVITY. SNOW LEVELS SHOULD START OUT AROUND
7500-8500 FEET EARLY IN THE MORNING. BUT IT WILL STILL BE DIFFICULT
TO ACCUMULATE SNOW ON ROADWAYS AND ANY SURFACES AWAY FROM THE SNOW
PACK DUE TO THE WARM GROUND. ALSO ACTIVITY WILL BE HEAVIEST IN THE
MORNING AND WILL WIND DOWN OVER THE NORTH FIRST DUE TO THE BETTER
EASTERLY FLOW THERE. THAT SAID...DAYTIME HEATING WILL ALLOW SOME
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON.

MODELS SHOW THAT BY FRIDAY THE ELONGATED TROUGH WILL STRETCH FROM
NORTHWEST MEXICO ACROSS NEW MEXICO TO KANSAS ON FRI. THE FLOW OVER
THE AREA WILL BECOME NORTHERLY AS A HIGH PRESSURE RIDGE MOVES OVER
THE WEST COAST STATES...HOWEVER THE FLOW WILL REMAIN VERY LIGHT.
THIS LIGHT FLOW WILL BE SLOW TO SCOUR OUT THE MOISTURE. THEREFORE
ENOUGH WILL LINGER FOR A CHANCE OF SHOWERS TO CONTINUE THROUGH
FRIDAY...ESPECIALLY DURING THE AFTERNOON AS BETTER SUNSHINE WILL
PRODUCE GOOD SURFACE HEATING. AFTERNOON THUNDERSTORMS WILL ALSO BE
POSSIBLE.

THE RIDGE SHIFTS EAST THROUGH THE WEEKEND AND MOVES OVERHEAD ON
MONDAY. THIS WILL BRING BETTER DRYING EACH DAY. THE WARMING TREND
THAT BEGAN ON THU WILL CONTINUE THROUGH MON AT LEAST...AND POSSIBLY
THROUGH TUE. MODELS SHOW THE NEXT TROUGH DEVELOPING UPSTREAM ON
TUE...HOWEVER ITS AMPLIFICATION IS IN QUESTION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1011 PM MDT TUE MAY 7 2013

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM
SOUTH TO NORTH AND FROM WEST TO EAST TONIGHT. EXPECT WIDESPREAD
MVFR CIGS AND PERIODS OF MVFR VSBYS. THERE WILL BE OCCASIONAL IFR
CONDITIONS AS WELL AT KASE AND KEGE IN STRONGER SHOWERS. RAIN WILL
MIX WITH SNOW IN THE HIGHER VALLEYS AND SNOW LEVELS WILL DROP TO
ABOUT 9000 FEET MSL BY WEDNESDAY MORNING. THESE CONDITIONS WILL
PREVAIL THROUGH WEDNESDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THURSDAY FOR COZ009-010-
     013-018-019.

     WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR COZ012.

UT...NONE.
&&

UPDATE...CC
SHORT TERM...JDC
LONG TERM...EH
AVIATION...CC
Hazardous weather outlook, May 7, 5:04 AM MST, 21 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
604 AM MDT TUE MAY 7 2013

COZ001>014-017>023-UTZ022>025-027>029-081300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
604 AM MDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS MOUNTAIN SHOWERS WITH SCATTERED SHOWERS IN THE
VALLEYS. A FEW THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND
EVENING...POSSIBLY WITH SMALL HAIL. SNOW LEVEL WILL BE AROUND
9000 FEET WITH LIGHT ACCUMULATIONS OVER THE SUMMITS. ANY
ACCUMULATIONS WILL BE LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT COOLER CONDITIONS WITH MOUNTAIN SHOWERS LIKELY...WITH A
CHANCE OF SHOWERS IN THE VALLEYS ON WEDNESDAY AND THURSDAY.
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE...A FEW
STORMS MAY PRODUCE SMALL HAIL. OVER THE MOUNTAIN PASSES...THERE
WILL BE A CHANCE OF SNOW WITH WET OR POSSIBLY SLUSHY CONDITIONS
OVER THE SUMMITS.

FRIDAY AND SATURDAY...THERE WILL BE A CHANCE FOR AFTERNOON
SHOWERS WITH A FEW THUNDERSTORMS EACH DAY.

SUNDAY...DRY AND WARMER IN THE VALLEYS...BUT A SLIGHT CHANCE OF
MOUNTAIN SHOWERS AND THUNDERSTORMS WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS TO THE GRAND
JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 121 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
May 8, 2:30 AM MST to 12:30 PM MST
Where
Grand County, 8.52 mi NW of Castle Valley to 7.03 mi WNW of Castle Valley
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.743, -109.547

Winter Camp wash was flooded during the overnight hours causing the a road in Arches National Park to be closed for a number of hours due to a foot or more of water and debris flowing over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495422.